PDA

View Full Version : Doc called in Phenergan.


bulletinboard25
05-01-2006, 10:13 AM
Hey- I just wanted to say my Dr. called in a script for Phenergan to help with the nausea from the morphine.

I've never taken it before, and some people have said that it can make you more drowsy. What else can I expect from it? I've honestly never heard of it until someone mentioned it on this board (probably because I've never had a nausea problem before), so I would like to hear how you guys take it or have taken it?

I take the Avinza at supper time. Is Phenergan something that will be dosed multiple times per day or just a once a day tab, too?

I'm too sick to go out and get my script so I don't know what he actually called it in for (dosing instructions and length). I've been up all night with the nausea and feeling flu-like without actually having the flu, so hopefully I'll be able to pick it up tomorrow.

Thanks a bunch for everyone's help in advance. You guys are awesome.

friendly_one
05-01-2006, 10:20 AM
Hey Bulletin...did you get pills, liquid, or suppositories?? The dosing is all the same usually every 4-6 hours as needed. Phenergan has long been a friend of mine. LOL Generally, you will just feel tired/drowsy and maybe a little "spacey". I feel the same way when I take Benadryl. Phenergan is also an antihistamine with the anti-emetic properties in it. I always take it (and have been told by my doc to take it) before the nausea/vomiting gets too severe, if there is time. You can also take it as a prevententive. I did that with Oxy (generic, anyway). Just don't drive until you know how it affects you. Some people don't get that drowsy feeling, while others will be knocked out for a couple of hours. If you have suppositories, be sure you keep them in the fridge. It will also say that with your script. I hope you feel better soon. :)

ARANGER
05-01-2006, 02:17 PM
What Kstone said is right on. Phenegran (Promethazine) can make you drowsy, however, if you are taking it pretty regularly, then that will probably go away.

The usually oral dose is 25 mg. Sometimes you will be prescribed 50 mg if you are using it for sleep or other medical reason. Phenegran is used for a number of reasons. I would take the Phenegran about 30-45 minutes before you take your Avinza.

The combination of the two may make you a little more sedated at first, so like Kstone pointed out, don't drive until you know how this will effect you. It can potentiate your meds a little.

You can dose Phenegran more than once a day. Of course go by what your Dr recommends. I know the suppositories don't sound fun, but if you are very nauseated, then its probably a better option than the orals. The med will do no good if you vomit it up before getting into your system.

Hope it helps with your nausea. Take Care

bulletinboard25
05-01-2006, 06:51 PM
Thanks both of you.

Unfortunately I read the "should take it 15 minutes before avinza" after i took the avinza! Whoops!

I took it 30 minutes after I took the avinza.

I hope this works soooo much. I woke up today and literally felt like I had the flu because the nausea was sooooo bad! It's worse today than it has been in the 6 days I've been on it.

So I took it probably 5 minutes ago.. I read it works in about 30 minutes or something if it's gong to work.

I only got a small 4 day supply. I hope if it works and I'm still feeling the nausea after I run out they'll give me some more.

Fabrashamx
05-02-2006, 11:52 PM
Hi Bullit, I agree totally with the other posters, I have used Phenegren for years in the suppository form and it works very well for me. It does make you drowsy, But not that much and if you need it every day I agree that would probably go away. I think every CPer should ask for and keep antinausea meds on hand, a lot of people have trouble vomiting up their meds when they are new on opiate therapy or in a pain spike, and for those of us with contracts, those meds will not be replaced, also it puts you in a dosing bind not being sure how much was absorbed before you vomited. If Phenegren doesnt work, the doctor will probably try you on compazine, But if you are interested, I know people who have had great success with papaya extract and peppermint. I have a friend who was going through chemo, and nothing they tried was working on her nausea, I gave her some papaya extract with peppermint tea, and it worked. :bouncing: yay! good luck to you and let us know how its going. Hugs, Fabby :wave:

bulletinboard25
05-05-2006, 02:06 PM
The nausea is still SOOO bad. I tried driving to a place 10 minutes away today and I literally had to swallow puke... It had come up while I was driving. I felt car sick X 10.

It's something that hasn't gone away and I feel has gotten worse each day.

Phenergan didn't help/doesn't help much, if at all.

How long do you put up with nausea like this? I mean, the nausea is so bad I can't even drive!

At what point do you say "I can't do this, is there anything else I could try that might cause less nausea"?

I know ALL pain medications can cause nausea... but if its this bad with this particular pain killer, is there anything wrong with trying a different one that might cause less nausea?

antoinettev3
05-05-2006, 06:03 PM
Wow, I'm really sorry about how nauseated you are feeling. I can relate. Fortunately Phenergen worked pretty well for me but on the days it just wouldn't cut it (I had nausea from radiation & narcotics) I would take a Zofran as well. My radiation oncologist said that both drugs work well but they work on different parts of the brain and sometimes taking both together knocks out the nausea but good.

Of course it knocked me out real good too but that was OK. Anything to escape the nausea was fine with me. It also caused some pretty bad cotton mouth but it did work.

You might try asking your doc for some Zofran and see if that helps alone if not ask if you can take the two drugs together.

Have you tried any home remedies? Ginger ale, ginger pills, dry crackers, etc.? Sometimes the only thing that would settle my stomach was some salty pretzels and ginger ale or sierra mist.

Sure hope you find something that helps.

Antoinette

Kissa
05-06-2006, 08:14 AM
The only one that I can think of that doesn't cause nausea problems, at least for me, is Methadone but that has a totally different set of side effects and to me they were quite unacceptable compared to the nausea problem that I have. I just started a new nausea med yesterday (Compazine ) but it's not helping me too much either so I'm not sure I'd sugest that one either.

Outside of the nausea how it is it working pain wise? Are you finding it to be effective? I'm wondering if perhaps you shouldn't go on short acting meds instead for while since your dosage is fairly low you might get by on something SA which may help get rid of the nausea. If it's not controlling the pain then perhaps Methadone may be a better alternative but I recall someone saying that less than 10mg of Methadone was pretty useless.